Error estimates for a mixed finite element discretization of some degenerate parabolic equations

F.A. Radu, I.S. Pop, P. Knabner

Research output: Contribution to journalArticleAcademicpeer-review

40 Citations (Scopus)

Abstract

We consider a numerical scheme for a class of degenerate parabolic equations, including both slow and fast diffusion cases. A particular example in this sense is the Richards equation modeling the flow in porous media. The numerical scheme is based on the mixed finite element method (MFEM) in space, and is of one step implicit in time. The lowest order Raviart–Thomas elements are used. Here we extend the results in Radu et al. (SIAM J Numer Anal 42:1452–1478, 2004), Schneid et al. (Numer Math 98:353–370, 2004) to a more general framework, by allowing for both types of degeneracies. We derive error estimates in terms of the discretization parameters and show the convergence of the scheme. The features of the MFEM, especially of the lowest order Raviart–Thomas elements, are now fully exploited in the proof of the convergence. The paper is concluded by numerical examples.
Original languageEnglish
Pages (from-to)285-311
JournalNumerische Mathematik
Volume109
Issue number2
DOIs
Publication statusPublished - 2008

Fingerprint Dive into the research topics of 'Error estimates for a mixed finite element discretization of some degenerate parabolic equations'. Together they form a unique fingerprint.

  • Cite this